Skip to main
Support
Lines
Support lines icon
Live Chat Now
24hr Alcohol and Drug Support Line
  • Metro (08) 9442 5000
  • Country 1800 198 024
  • Emergency 000
In an emergency call 000

Ecstasy use at festivals and music events

Safety tips and how to get help 

This page talks about the risks of taking MDMA. ‘Ecstasy’ is expected to contain MDMA but what these drugs are actually made up of is usually unknown.Harm can be caused by a number of factors including: the strength (purity) of the MDMA taken and/or other unknown substances used to make the drug and/or the environment the drug is taken in. 

If you or your friends have any unusual or unwanted signs after using drugs you should get help ASAP.

Remember the medics are there to help you and not call the police.*

  • I want information before I go to an event
  • What are the warning signs that I should get help?
  • I need help now
  • I want to know more about how ecstasy can be dangerous

 

Ecstasy can cause dangerously high body temperatures (heat stroke), brain swelling (from water intoxication and low salt levels (hyponatremia)) and seizures. These conditions can cause death unless recognised and treated early.

Choosing not to use drugs is always the safest option, but if you and/or your friends do choose to use ecstasy, remember these tips:

  1. Hydrate safely – stick to 500ml (one small bottle or two cups) of water each hour.2
  2. Have salty snacks or sports drinks 3,7 and don’t drink caffeine, including energy drinks.
  3. Do not mix different kinds of drugs, including alcohol.5 This increases the chance of something going wrong and the effects are unpredictable.4
  4. Avoid alcohol. Alcohol will dehydrate you and increase your risk of heat stroke.4
  5. Chill out and take a break, especially if you’re feeling hot6, it will help to cool you down. 
  6. Know the signs that you need help (below).3
  7. Remember the medics will help you, not call the police*. The most important thing is that you get help ASAP.

Screenshot this and send it to your friends.

There are many early warning signs. You don’t have to have all of these signs, only a few could still mean you need to get help ASAP. It’s important to get help early; visit the first aid tent or call 000; the best outcome is that there is nothing wrong. Remember the medics are there to help and not call the police*.

Do you have any of the following signs? 1,7,8,8,9,10

  • Feeling too hot
  • Problems controlling muscles or the shakes
  • Unusual amount of sweating
  • Racing heartbeat
  • Rapid breathing
  • Nausea or vomiting
  • Diarrhoea
  • Headache
  • Confusion or agitation
  • Delirium – confused thinking and reduced awareness
  • Hallucinations
  • Psychosis
  • Seizures
  • Reduced or loss of consciousness

Watch out for your mates – they might not know what the dangers are.

Screenshot this and send to your friends or keep it saved on your phone to check later!

 

  • If you’re at a festival or event: go to the nearest First Aid Tent.
  • Call an ambulance on triple zero 000 or go to the nearest Emergency Department.

Police will not attend unless paramedics or first aid providers are threatened or there is a death. 

What you can do - DRSABCD:

Perform DRSABCD only if the person has collapsed or is unresponsive.

Danger: Check for danger to self and others.

Response: Check to see if they respond to touch or sound.

Send: Send for help. Call an ambulance on 000.

Airway: Clear and open the airway.

Breathing: Check for breathing.

  • If breathing normally put in the recovery position (on their side)
  • Normal breathing is 2-3 breaths per 10 seconds

CPR: If not breathing normally commence CPR and continue until help arrives

  • 30 chest compressions to every 2 breaths

Defibrillator: Use defibrillator if available, turn on and follow the prompts.

 If the person responds, monitor them and wait with them until medical help arrives.

The effects from ecstasy are increased at music events and festivals because of the high temperatures, dancing for long periods of time (physical activity), close crowds and difficulty accessing water. Here’s what you need to know:

 

HEAT STROKE  (Hyperthermia)

           HYPONATREMIA              (Water toxicity) 

SEROTONIN TOXICITY (Serotonin Syndrome) 

What is it?     

Dangerously high body temperature. 8 Physical activity (such as dancing) in a hot environment (such as a crowded venue or in the summer heat), causes more fluid loss. 2,6,9

Salt imbalance between your cells and blood.The ratio of salts and water in the body become unbalanced (salt in your body gets too low) and the cells in your brain start to swell. 1
Too much serotonin (a type of hormone) released in to the body. 10,11
What does ecstasy do?  Ecstasy increases body temperature and sweating. Ecstasy makes your body hold water.3 Drinking too much water and increased sweating increases the risk of hyponatremia. 3 Ecstasy causes serotonin to be released (more than normal).
Why is mixing alcohol and other drugs with ecstasy dangerous? The side effects of MDMA can be made worse by consuming alcohol. Alcohol makes you urinate more and increases dehydration. Dehydration increases risk of heat stroke. 6   Typically other drugs that also raise serotonin levels (other stimulants and antidepressants) when taken together with ecstasy can cause serotonin toxicity.

How does it cause illness/ death? 

 

It is related to a number of problems including seizures, blood clotting, death of muscle fibres, kidney and liver failure, and if left untreated can cause serious complications or death.2 In extreme cases this will cause seizures, convulsions, and breathing and heartbeat to fail. Serotonin toxicity also contributes to the body overheating and can cause seizures and loss of consciousness which can be fatal. 9

 

Get the facts: find out more about ecstasy.

Learn about the illicit drug harm minimisation campaign, The Medix.

*Unless they feel threatened or there is a death.

 

Last updated: November 2019

 

1 Gowing, L., Henry-Edwards, S., Irvine, R, & Ali, R. (2002). The health effects of ecstasy: a literature review. Drug and Alcohol Review, 21, 53-63. P.55-56, 60

2  Rigg, K., & Sharp, A. (2018). Deaths related to MDMA (ecstasy/molly): Prevalence, root causes, and harm reduction interventions. Journal of Substance Use 23(4), 345-352. p.348.

3 McNamara, R., Maginn, M., & Harkin, A. (2007). Caffeine induces a profound and persistent tachycardia in response to MDMA (“Ecstasy”) administration. European Journal of Pharmacology, 555(2-3), 194-198. doi:10.1016/j.ejphar.2006.10.063

4  Fernandez-Calderon, F., Diac-Batanero, C., Barratt, M., & Palamar, J. (2019). Harm reduction strategies related to dosing and their relation to harms among festival attendees who use multiple drugs. Drug and Alcohol Review, 38, 57-67. P.65

5  Bellis, M., Hughes, K., Lowey, H. (2002). Healthy nightclubs and recreational substance use: From a harm minimisation to a healthy settings approach. Addictive Behaviors, 27, 1025-1035. p. 1028.

6  Li, Wenlong and Gunja, Naren. Illicit drug overdose: Prevalence and acute management. Australian Family Physician, Vol. 42, No. 7, Jul 2013: 481-485. p. 482-483.

7 Mortiz, Ml., Kalantar-Zadeh., K., & Ayus, JC. (2013). Ecstasy-associated hyponatremia: why are women at risk? Nephol Dial Transplant, 28, 2206-2209, p. 2206.

8 Hall, AP., & Henry, JA. (2006). Acute toxic effects of ‘Ecstasy’ (MDMA) and related compounds: overview of pathophysiology and clinical management. British Journal of Anaesthesia 96 (6): 678–85. p/678.

 Silins, E., Copeland, J., & Dillon, P. (2007). Qualitative review of serotonin syndrome, ecstasy (MDMA) and the use of other serotonergic substances: Hierarchy of risk. The Royal Australian and New Zealand College of Psychiatrists, 41, 649-655. P.650,651

 

notification

Looking for info about the effects of a specific drug?

Check out the Drug Types page here.

This website uses cookies and third-party services.